Alert archive / New Mexico / Flash Flood Warnings in 2014
Flash Flood Warning 47, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 16, 2014, 1:58 PM MDT for Grant County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2014, 1:58 PM MDT (19:58 UTC)
- Expired
- Aug 16, 2014, 4:00 PM MDT
- In force
- 2 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, NM
The radar
The El Paso radar (KEPZ), 172 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 2:38 PM MDT | HEAVY RAIN 2 | 2 Nnw Silver City, NM | HVY RAIN DURATION 1 HR. LOT OF LIGHTNING. NO SIG FLOODING SEEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 447 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1821 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
259 WGUS54 KEPZ 161958 FFWEPZ NMC017-162200- /O.NEW.KEPZ.FF.W.0047.140816T1958Z-140816T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 158 PM MDT SAT AUG 16 2014 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL GRANT COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 400 PM MDT * AT 156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING ACROSS THE WARNED AREA. * LOCATIONS IMPACTED INCLUDE... SILVER CITY... GEORGETOWN... LITTLE WALNUT VILLAGE... ARENAS VALLEY... COBRE... FIERRO... HANOVER... NORTH HURLEY... TYRONE... PINOS ALTOS... PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS AND MOVE TO HIGHER GROUND. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN DRAINAGE BASINS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING AREAS. && LAT...LON 3291 10802 3270 10803 3270 10836 3291 10830 $$ NOVLAN
1 follow-up statement
955 WGUS74 KEPZ 162154 FFSEPZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 354 PM MDT SAT AUG 16 2014 NMC017-162209- /O.EXP.KEPZ.FF.W.0047.000000T0000Z-140816T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRANT NM- 354 PM MDT SAT AUG 16 2014 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL GRANT COUNTY WILL BE ALLOWED TO EXPIRE AT 400 PM MDT... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3291 10802 3270 10803 3270 10836 3291 10830 $$ NOVLAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 4:02 AM MDT, 9 hours 56 minutes earlier.
Area forecast discussion, Aug 16, 4:02 AM MDT, 9 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 402 AM MDT SAT AUG 16 2014 .SYNOPSIS... MOIST UNSTABLE AIR WILL CONTINUE TO FLOW INTO SOUTHERN NEW MEXICO AND WEST TEXAS TODAY THROUGH MOST OF NEXT WEEK. AS A RESULT SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS MUCH OF THE BORDERLAND THROUGH THE NEXT SEVEN DAYS WITH HEAVY RAINS FALLING OVER A FEW LOCATIONS. TEMPERATURES WILL REMAIN SEASONABLY WARM THROUGH THE PERIOD. && .DISCUSSION... RATHER COMPLEX AND CHALLENGING SITUATION AS MODELS SHOWING WIDE VARIABILITY IN HOW MUCH AND WHERE PRECIPITATION WILL OCCUR THROUGH NEXT WEEK. FORECAST BASED ON A COMPROMISE BETWEEN NUMERICAL GUIDANCE COMBINED WITH SREF AND GFS ENSEMBLES. FOR TODAY THROUGH MONDAY UPPER HIGH CENTER WILL BE LOCATED NEAR NORTHERN ARIZONA NEW MEXICO BORDER REGION WITH ASSOCIATED RIDGE EXTENDING EAST TO NORTHEASTWARD THROUGH NORTHEAST NEW MEXICO. CIRCULATION AROUND THE CENTER WILL INCLUDE MOSTLY NORTH TO NORTHEAST WINDS AT MID LEVELS ACROSS THE CWA WITH SOME DRY AIR ADVECTION ALOFT. HOWEVER MODELS ALSO HINT AT POSSIBLE WEAK EMBEDDED WAVES/DISTURBANCES IN THE FLOW MOVING INTO THE REGION. MEANWHILE WEAK LEE TROUGHING AT THE SURFACE WILL INDUCE MAINLY WESTERLY LOW LEVEL WINDS TODAY BEFORE FLOW BECOMES MORE EASTERLY AND/OR SOUTHERLY SUNDAY AND MONDAY VIA THERMAL/HEAT LOW OVER ARIZONA. MOISTURE WILL REMAIN HIGH REGARDLESS OF LOW LEVEL WIND FLOW AS SURFACE DEWPOINTS REMAIN MOSTLY MID 50S TO LOWER 60S WHICH IN TURN WILL SUSTAIN PRECIPITABLE WATER AMOUNTS AROUND 1.1 TO 1.4 TODAY THROUGH MONDAY WITH AFTERNOON MUCAPES RANGING FROM 600 TO 1200 J/KG. THUS SURFACE HEATING...UPSLOPE FLOW AND POSSIBLE WEAK DISTURBANCES ALOFT WILL GENERATE CONVECTION WITH SUBSEQUENT OUTFLOWS ALLOWING ACTIVITY TO SPREAD OR CONTINUE. WIND PROFILES WILL ALSO REMAIN FAVORABLE FOR SLOW MOVING AND/OR BACK BUILDING CELLS SO VERY HEAVY RAINS EXPECTED OVER ISOLATED LOCATIONS. AT MOMENT EXPECT GREATEST STORM COVERAGE WILL BE OVER HIGHER MOUNTAINS AND WEST OF THE DIVIDE WHERE MOISTURE AND INSTABILITY WILL BE HIGHEST. TUESDAY THROUGH FRIDAY LARGE SCALE WEATHER PATTERN WILL BE DOMINATED BY UNSEASONABLY DEEP/STRONG AND PERSISTENT TROUGH WEST OF THE ROCKIES WITH HIGH PRESSURE ALOFT TO THE EAST. THIS PATTERN WILL MOSTLY SUSTAIN A SOUTHWEST TO SOUTHEAST MID LEVEL FLOW INTO SOUTHERN NEW MEXICO AND FAR WEST TEXAS THROUGH END OF THE WEEK. BOTH GFS AND ECMWF SUGGEST WEAK EMBEDDED UPPER WAVES MAY ENTER THE CWA DURING THIS TIME. BOTH MODELS ALSO ALSO INDICATE DRIER AIR WILL ENTER THE REGION FROM THE WEST/SOUTHWEST LATER IN THE PERIOD. FOR NOW WILL BROAD BRUSH CONVECTIVE ACTIVITY LATER PERIODS GIVEN THE UNCERTAINTIES AND MODEL INCONSISTENCIES. WITH PRECIPITABLE WATER REMAINING ABOVE AN INCH MOST AREAS AND CAPES AROUND 500 TO 1000 J/KG THREAT OF LOCALLY HEAVY RAINS WILL PERSIST. APPROACH OF TROUGH FROM THE WEST MAY ALSO CAUSE WINDS ALOFT AND THEREFORE WIND SHEAR TO INCREASE LATER NEXT WEEK WHICH COULD ENHANCE SEVERE WEATHER POTENTIAL AS WELL. && .AVIATION...16/12Z-17/12Z. SCATTERED AREAS OF MVFR CEILINGS AND VISIBILITIES WITH ISOLATED IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS WITH MOST ACTIVITY BETWEEN 20Z AND 03Z. OTHERWISE MOSTLY VFR CONDITIONS WITH WIDESPREAD CEILINGS ABOVE 10,000 FEET AGL. WIND SPEEDS GENERALLY LESS THAN 15 KT EXCEPT GUSTS TO 50 KT WILL BE POSSIBLE WITH A FEW THUNDERSTORMS. && .FIRE WEATHER... MOIST UNSTABLE AIR WILL CONTINUE TO FLOW INTO SOUTHERN NEW MEXICO AND WEST TEXAS TODAY THROUGH MOST OF NEXT WEEK. AS A RESULT SHOWERS AND THUNDERSTORMS WILL OCCUR OF MUCH OF THE BORDERLAND THROUGH THE NEXT SEVEN DAYS WITH HEAVY RAINS FALLING OVER A FEW LOCATIONS. TEMPERATURES WILL REMAIN SEASONABLY WARM THROUGH THE PERIOD WITH WINDS GENERALLY LESS THAN 15 MPH EXCEPT FOR STRONGER GUSTS ABOVE 50 MPH NEAR A FEW STORMS. LOWEST RELATIVE HUMIDITY AROUND AROUND 30 TO 40 PERCENT LOWLANDS AND 40 TO 50 PERCENT MOUNTAINS TODAY AND SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 92 73 95 73 96 / 40 30 20 20 20 SIERRA BLANCA 92 67 93 69 91 / 50 40 30 20 30 LAS CRUCES 93 67 94 68 95 / 30 30 20 20 20 ALAMOGORDO 94 69 93 68 95 / 30 30 20 20 20 CLOUDCROFT 71 52 72 51 74 / 40 40 30 20 30 TRUTH OR CONSEQUENCES 91 67 92 68 94 / 20 20 20 20 20 SILVER CITY 86 63 86 64 87 / 40 30 30 30 30 DEMING 93 66 94 68 95 / 30 30 30 30 20 LORDSBURG 92 68 92 68 94 / 30 30 40 30 30 WEST EL PASO METRO 94 74 95 73 96 / 40 30 20 20 20 DELL CITY 93 69 96 69 94 / 50 40 30 20 20 FORT HANCOCK 93 74 99 73 97 / 40 30 30 20 30 LOMA LINDA 86 68 91 69 91 / 40 30 30 20 20 FABENS 94 72 96 71 96 / 40 30 20 20 20 SANTA TERESA 94 71 94 71 96 / 40 30 20 20 20 WHITE SANDS HQ 94 70 94 70 93 / 30 30 20 20 20 JORNADA RANGE 94 67 95 65 94 / 30 30 20 20 20 HATCH 93 66 94 66 94 / 30 30 20 20 20 COLUMBUS 90 69 92 69 95 / 40 30 30 30 30 OROGRANDE 93 70 94 69 94 / 40 30 20 20 20 MAYHILL 76 58 80 57 81 / 50 40 30 20 30 MESCALERO 80 58 83 57 81 / 40 30 30 20 30 TIMBERON 79 58 81 57 81 / 50 40 40 20 30 WINSTON 81 58 82 59 85 / 30 30 30 30 30 HILLSBORO 86 64 87 65 90 / 30 30 20 20 20 SPACEPORT 93 68 93 67 94 / 30 20 20 20 20 LAKE ROBERTS 83 60 84 61 86 / 40 30 40 30 40 HURLEY 87 65 87 66 87 / 30 30 30 30 30 CLIFF 84 64 89 62 88 / 30 30 30 30 30 MULE CREEK 83 58 87 59 87 / 30 20 30 30 30 FAYWOOD 87 65 87 66 91 / 30 30 30 30 20 ANIMAS 90 69 92 69 93 / 40 40 40 30 30 HACHITA 92 68 93 68 92 / 40 30 30 30 30 ANTELOPE WELLS 88 65 92 65 89 / 40 40 40 30 40 CLOVERDALE 84 64 87 65 87 / 40 40 50 30 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05 ROGASH
Hazardous weather outlook, Aug 16, 11:13 AM MDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1113 AM MDT SAT AUG 16 2014 NMZ401>417-TXZ418>424-171715- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1113 AM MDT SAT AUG 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT ATMOSPHERE REMAINS VERY MOIST WITH PLENTY OF MONSOON MOISTURE IN PLACE OVER THE BORDERLAND. DAYTIME HEATING SHOULD INITIATE ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT. LOCAL AREAS OF HEAVY RAINFALL AND ISOLATED FLASH FLOODING REMAIN A POSSIBILITY WITH OVER 2 INCHES OF RAIN FALLING OVER A FEW LOCATIONS. SOME STORMS MAY DISPLAY INCREASED STRENGTH WITH SMALL HAIL UP TO PENNY SIZE AND STRONG OUTFLOW WINDS TO 45 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT AMOUNT OF ATMOSPHERIC DRYING IS EXPECTED SUNDAY THROUGH TUESDAY AS HIGH PRESSURE BUILDS OVERHEAD PINCHING OFF THE MONSOON AND HOLDING THE DEEPER MOISTURE TO OUR SOUTH AND WEST. THE POTENTIAL FOR HEAVY RAIN AND FLOODING SHOULD BECOME SOMEWHAT REDUCED AND LIMITED TO THE WESTERN AND POSSIBLY SOUTHERN ZONES. MIDWEEK INTO LATE WEEK MODELS ARE UNCERTAIN...BUT A PATTERN SHIFT HINTS AT THE POTENTIAL TO REFOCUS THE MONSOON MOISTURE BACK OVER OUR AREA FOR INCREASED STORM COVERAGE AND AN UPWARD TREND IN HEAVY RAIN AND FLOOD POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO BE PROACTIVE AND CALL THIS NATIONAL WEATHER SERVICE OFFICE AND LOCAL LAW ENFORCEMENT AT THE FIRST OCCURRENCE OF SIGNIFICANT OR HAZARDOUS WEATHER OR FLOODING. WE RELY ON YOUR TIMELY REPORTS TO VERIFY AND GIVE GROUND TRUTH TO OUR CRITICAL WARNING OPERATIONS. BIRD
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 6:00 PM MDT | Special Weather Statement | EPZ | Luna | 45 min |
| Aug 15, 6:23 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 112 min |
| Aug 16, 1:19 PM MDT | Areal Flood Advisory | EPZ | Grant | 116 min |
| Aug 16, 2:20 PM MDT | Areal Flood Advisory | EPZ | Otero | 115 min |
| Aug 16, 3:20 PM MDT | Special Weather Statement | EPZ | Grant | 55 min |
| Aug 16, 3:52 PM MDT | Special Weather Statement | EPZ | Grant | 53 min |
| Aug 16, 4:06 PM MDT | Special Weather Statement | EPZ | Doña Ana, Otero | 54 min |
| Aug 16, 4:30 PM MDT | Areal Flood Advisory | EPZ | Otero | 4 hr |
| Aug 16, 5:32 PM MDT | Special Weather Statement | EPZ | Sierra | 58 min |
Nearby
Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.